Arizona, 2012

Damaging Winds in Arizona, August 8, 2012

August 8, 2012 · NWS TWC · 3 events in 3 counties and zones

As the monsoon high shifted northward, moisture increased across all of southeast Arizona, resulting in widespread thunderstorms. Some of these thunderstorms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

As the monsoon high shifted northward, moisture increased across all of southeast Arizona, resulting in widespread thunderstorms. Some of these thunderstorms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 8, 2:34 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 8, 2:34 PM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
234 PM MST WED AUG 8 2012

.SYNOPSIS...STRONG HIGH PRESSURE WILL BRING HOT TEMPERATURES THROUGH
THE WEEKEND WITH NEAR RECORD HIGHS IN SOME LOCATIONS. ENOUGH
MOISTURE WILL REMAIN IN PLACE TODAY FOR SCATTERED SHOWERS AND
THUNDERSTORMS BY LATE AFTERNOON AND EVENING HOURS. THUNDERSTORMS
WILL THEN GENERALLY BE CONFINED TO MAINLY HIGHER TERRAIN AREAS
THURSDAY THROUGH SUNDAY BEFORE INCREASING AGAIN EARLY NEXT WEEK.

&&

.DISCUSSION...STORMS ARE FIRING ON SCHEDULE ALONG THE RIM WITH A FEW
CELLS POPPING UP ON THE SKY ISLANDS. STILL CONCERNED FOR A DECENT
SEVERE WEATHER EVENT TODAY. MODIFIED MORNING SOUNDING STILL SHOWED
PLENTY OF CAPE AND MOISTURE TO KEEP THE THREAT HIGH. PLUS WIND SHEAR
ON THE MORNING SOUNDING LOOKS BETTER THAN RECENT MEMORY. WE STILL
HAVE A FEW DEGREES OF WARMING LEFT TO GO SO ACTIVITY MAY HOLD OFF IN
THE VALLEYS FOR ANOTHER 1 OR 3 HOURS...ALTHOUGH RADAR TRENDS HAVE
INCREASED SINCE I BEGAN WRITING THIS DISCUSSION. THINKING THE STORMS
ALONG THE RIM WILL GENERATE OUTFLOW BOUNDARIES THAT WILL EVENTUALLY
PUSH WEST INTO THE LOWER TERRAIN AND MIX WITH THE MOIST UNSTABLE
AIR. DOWNBURST WINDS ARE A CONCERN ALONG WITH  THE POTENTIAL FOR
BLOWING DUST. A FEW HAIL STONES ARE ALSO NOT OUT OF THE QUESTION.
DEBRIS CLOUDS FROM THIS MORNING WERE TRACKING AT ABOUT 18KTS SO
ANTICIPATE A SIMILAR STORM SPEED TODAY. STILL CONCERNED OVER
LOCALIZED FLOODING EVEN WITH THE FASTER STORM MOTION. PRECIP WATER
VALUES ARE UP AROUND 1.5 AND THE ACTIVITY MAY FORM INTO AN MCS LATER
THIS AFTERNOON/EVENING AND INCREASE THE HEAVY RAIN THREAT.

INCREASED POPS FOR TODAY ALONG A NORTHEAST TO SOUTHWEST LINE FROM
GREENLEE COUNTY DOWN TO SOUTHERN PIMA. ALSO UPPED QPF AMOUNTS A TAD.

THE NEXT BIG CONCERN IS THE HEAT FOR THE NEXT 5 TO 7 DAYS. WE WILL
BE DANGEROUSLY CLOSE TO HEAT ADVISORY THRESHOLDS STARTING AS EARLY
AS FRIDAY...WITH THE WARMEST CONDITIONS SATURDAY THROUGH MONDAY.
ECMWF IS RUNNING WARMER THAN THE OTHER MODELS AND BASED ON THE
850-700MB THICKNESS REGRESSION METHOD...THE TUCSON AREA WILL HOVER
AROUND 109 OR 110 SATURDAY THROUGH MONDAY. GFS THICKNESS VALUES ARE
RUNNING ABOUT 10 DAM LOWER THAN THE EURO WHICH WOULD KEEP TEMPS DOWN
BY ABOUT 4 DEGREES. WITH THE UPPER HIGH EXPECTED TO SIT OVER THE
SW...WITH RIDGE AXIS GENERALLY PLANTED SQUARELY OVER THE STATE...AND
THE EXPECTED DRYING CONDITIONS THROUGH THE WEEKEND...DECIDED TO ERR
ON THE SIDE OF HOT AND INCREASED TEMPS TO JUST BELOW HEAT ADVISORY
RANGE FROM SATURDAY THROUGH MONDAY. THESE HOT CONDITIONS MAY EVEN
LAST INTO TUESDAY BEFORE THE RIDGE BREAKS DOWN. CONVECTION SHOULD BE
RELEGATED TO THE MOUNTAINS WITH VERY LITTLE ACTIVITY REACHING THE
LOWER DESERTS OR VALLEYS. CAN NOT COMPLETELY RULE OUT STORMS SO WILL
CARRY THE LOW POPS THROUGH THE WEEK.

&&

.AVIATION...SCT TO NUMEROUS -TSRA/-SHRA ESPECIALLY FROM KOLS TO KTUS
NORTHEAST TOWARD GRAHAM AND GREENLEE COUNTIES. WIND GUSTS
APPROACHING 55 KTS...POSSIBLY GREATER...WITH THE STRONGEST STORMS.
OTHERWISE...VFR CONDITIONS AND SURFACE WIND GENERALLY LESS THAN 10
KTS THRU WEDNESDAY EVENING OR 09/06Z. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON
AND EVENING. THEREAFTER...BUILDING HIGH PRESSURE ALOFT WILL CONFINE
THUNDERSTORMS TO MAINLY NEAR HIGHER TERRAIN STARTING THURSDAY AND
CONTINUING THROUGH THE WEEKEND. NORMAL DIURNAL WIND TRENDS OUTSIDE
OF STRONG THUNDERSTORM OUTFLOWS. SHOWERS AND THUNDERSTORMS SHOULD
INCREASE AGAIN THE FIRST HALF OF NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

JJB

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 8, 10:31 AM MST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1031 AM MST WED AUG 8 2012

AZZ501>515-090615-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1031 AM MST WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND PUSH
WEST ACROSS THE REGION THROUGH THIS EVENING. SOME OF THESE STORMS
WILL BE STRONG TO SEVERE AND CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND HEAVY RAINFALL. THE THUNDERSTORM ACTIVITY IS EXPECTED TO
DIMINISH ACROSS MOST AREAS BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DECREASED THUNDERSTORM COVERAGE IS EXPECTED STARTING THURSDAY AND
CONTINUING THROUGH THIS WEEKEND. THE MAIN WEATHER STORY DURING
THIS PERIOD WILL CONTINUE TO BE THE VERY HOT TEMPERATURES IN THE
LOWER ELEVATIONS WITH RECORD OR NEAR RECORD HIGHS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 8, 3:35 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
335 PM MST WED AUG 8 2012

AZZ509>511-082300-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER GILA
RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW
AZ-
335 PM MST WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 400
PM MST...

AT 327 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF SAFFORD...MOVING SOUTHWEST
AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...SAFFORD...SOLOMON...FORT
THOMAS...THATCHER...SWIFT TRAIL JUNCTION...PIMA...FRYE MESA DAM AND
MOUNT GRAHAM.

LAT...LON 3273 10955 3261 10970 3280 11011 3299 11001
      3310 10974 3296 10947
TIME...MOT...LOC 2235Z 035DEG 19KT 3294 10962
Special weather statement, Aug 8, 3:41 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
341 PM MST WED AUG 8 2012

AZZ507-508-513-082315-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
341 PM MST WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
415 PM MST...

AT 340 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF SIERRA VISTA...MOVING WEST
AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SIERRA VISTA...NICKSVILLE...
CORONADO NATIONAL MEMORIAL AND RAMSEY CANYON PRESERVE.

ANOTHER STRONG STORM WAS LOCATED SOUTH OF SAINT DAVID MOVING TOWARD
KARTCHNER CAVERNS STATE PARK.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3134 11045 3195 11044 3196 10998 3134 10991
TIME...MOT...LOC 2239Z 076DEG 10KT 3145 11023

KD

The radar

The Tucson radar (KEMX), 65 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cochise

When
August 8, 4:17 PM MST to 4:24 PM MST
Where
Cochise County, 4.19 mi NW of Hereford to 5.48 mi WNW of Hereford
Measured
54 kt (62 mph) measured gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
31.476, -110.147

Spotters in Hereford measured thunderstorm wind gusts to 62 mph and reported shingles blown off the roof of one house.

Thunderstorm Wind, Pima

When
August 8, 4:30 PM MST to 4:40 PM MST
Where
Pima County, 4.61 mi ESE of Sabino to 2.91 mi SSE of Sabino
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
32.285, -110.743

Thunderstorm winds downed power lines in far northeast Tucson leaving over 3000 residents without power.

Thunderstorm Wind, Pinal

When
August 8, 6:02 PM MST to 6:29 PM MST
Where
Pinal County, 15.09 mi ENE of Avra to 22.67 mi SE of Avra
Measured
52 kt (60 mph) measured gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
32.657, -111.044

Thunderstorm winds damaged several trees in Oro Valley, Marana and Casas Adobes on the northwest side of the Tucson metro area. A spotter near Oracle Junction measured a wind gust of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408388, 408454, 408390.